Alert archive / South Dakota / Tornado Warnings in 2007
Tornado Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jun 6, 2007, 3:17 PM MDT for Bennett County, Jackson County, South Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2007, 3:17 PM MDT (21:17 UTC)
- Expired
- Jun 6, 2007, 4:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
Counties Bennett County, SD, Jackson County, SD
The radar
The Rapid City radar (KUDX), 121 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 2:45 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1559 J/kg
- Mixed-layer CIN
- -237 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:30 PM MDT, 47 minutes earlier.
Area forecast discussion, Jun 6, 2:30 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT WED JUN 6 2007
.DISCUSSION...A LARGE UPPER TROUGH WILL CONTINUE TO APPROACH THE
NORTHERN HIGH PLAINS TONIGHT. A LOT OF INGREDIENTS ARE COMING
TOGETHER TO PRODUCE AN IMPRESSIVE RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. A STRONG UPPER JET STREAK WILL ROUND THE BASE
OF THE UPPER LOW TONIGHT BRINGING STRONG DIVERGENCE ALOFT TO THE
REGION. COOL AIR ALOFT ALONG WITH A PASSING THERMAL RIDGE WILL
PRODUCE PLENTY OF INSTABILITY WITH MLCAPE VALUES IN EXCESS OF 3000
J/KG. 19Z SURFACE ANALYSIS PLACES SURFACE LOW ACROSS THE NEBRASKA
PANHANDLE WITH STRONGEST PRESSURE FALLS ACROSS WEST CENTRAL TO
SOUTHWESTERN SOUTH DAKOTA. THE LATEST RUC IS SHOWING THE SURFACE LOW
TO SWING NORTHEAST...AND PERHAPS NORTH ACROSS THE CWA WITH THE
DRYLINE MOVING THROUGH SOUTH CENTRAL SD. LARGE HAIL AND DAMAGING
WINDS WILL BE THE THREATS WITH ANY SUPERCELLS THAT DEVELOP...THOUGH
DAMAGING WINDS ARE MORE LIKELY ALONG THE EXPECTED SQUALL LINE. THERE
IS A SIGNIFICANT THREAT FOR TORNADO DEVELOPMENT WITHIN SUPERCELLS
JUST NORTH AND NORTHEAST OF THE LOW WHERE THE 0-1KM BULK SHEAR IS
MAXIMIZED AND THE LOWEST LCL HEIGHTS OF AROUND 3KFT WILL BE. ATTM
THIS IS EXPECTED ACROSS THE WEST CENTRAL TO NORTHWESTERN SOUTH
DAKOTA PLAINS. THE THREAT FOR SEVERE/TORNADIC STORMS WILL CONTINUE
UNTIL AROUND MIDNIGHT AS SUPERCELLS PIVOT AROUND THE SURFACE LOW.
THE TIMING WILL AGAIN DEPEND ON WHERE THE LOW TRACKS AND IF IT
BEGINS TO STALL OUT. EVENTUALLY THE SEVERE THREAT WILL WIND DOWN
TONIGHT...BUT THE RAINFALL IS EXPECTED TO CONTINUE ACROSS THE
NORTHWEST SD AND NORTHEAST WYOMING AREAS WHERE WRAP AROUND
PRECIPITATION WILL CONTINUE.
TOMORROW THE CUTOFF LOW WILL SLOWLY SLIDE ACROSS THE CWA AND
CONTINUE BRINGING WRAP AROUND RAIN TO THE AREA. WITH THE TIGHTENING
PRESSURE GRADIENT...NORTHWEST WINDS WILL INCREASE TO POSSIBLY 30-40
KNOTS WITH GUSTS TO 50 KT. THIS VERY WELL COULD BE A HIGH WARNING
EVENT...BUT GIVEN THE SIGNIFICANT SEVERE WEATHER EXPECTED
TONIGHT...WILL NOT OVERLOAD THE FORECAST WITH HEADLINES. WILL LET
EVENING SHIFT ADD IT LATE TONIGHT OR THE OVERNIGHT SHIFT ADD IT IN
THE MORNING. THE FLASH FLOOD THREAT WILL CONTINUE TOMORROW ACROSS
THE NORTHERN HILLS AND FOOTHILLS WITH STRONG UPSLOPE FLOW SHOWERS
EXPECTED WITH POSSIBLY SIGNIFICANT AMOUNTS OF QPF. THE UPPER LOW
WILL PHASE IN WITH AN INCOMING SHORTWAVE TROUGH THURSDAY NIGHT AND
QUICKLY MOVE OUT OF THE AREA. PRECIP WILL END BY FRIDAY MORNING. A
FEW THUNDERSTORMS MAY POP UP IN THE BLACK HILLS VICINITY IN THE
AFTERNOON TO EVENING HOURS.
EXTENDED...ZONAL FLOW WITH A VARIETY OF WEAK SHORT WAVES MOVING
THROUGH ARE EXPECTED FOR THE END OF THE WORK WEEK INTO THE WEEKEND.
THIS WILL BRING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. UPPER
FLOW BECOMES SOUTHWEST AS THE NEXT UPPER TROF MOVES INTO THE WESTERN
CONUS FOR THE BEGINNING OF THE NEXT WORK WEEK BRINGING A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL BE NEAR
SEASONAL FOR FRIDAY...CLIMBING TO SLIGHTLY ABOVE AVERAGE FOR THE
WEEKEND INTO THE BEGINNING OF NEXT WEEK.
&&
.AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA
THIS AFTERNOON AND INTO THIS EVENING. SOME OF THE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS. THE RTES WITH THE
GREATEST POTENTIAL FOR SVR WX THIS AFT AND EVE WILL BE TWEB RTES 260
(KRAP-KBIS) AND 315 (KRAP-KPIR)...THOUGH SVR WX WILL ALSO BE
POSSIBLE THIS AFTERNOON OVER FAR NE WYO AND THE BLKHLS. EXPECT IFR
CONDITIONS TO DEVELOP FROM KRAP WESTWARD LATER TONIGHT INTO EARLY
TOMORROW MORNING...WITH MVFR CIGS IN THE KRAP AREA...WITH RA AND
AREAS OF BR. VERY WINDY CONDITIONS ARE ALSO EXPECTED TO DEVELOP BY
THURSDAY MORNING.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR THE NORTHERN
BLACK HILLS...NORTHERN FOOTHILLS...AND BUTTE COUNTY.
WY...NONE.
&&
CALDERON/SCHILDHazardous weather outlook, Jun 6, 11:00 AM MDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1100 AM MDT WED JUN 6 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1100 AM MDT (1200 PM CDT) WED JUN 6 2007 ...MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING... ...FLASH FLOOD WATCH WEDNESDAY AFTERNOON THROUGH THURSDAY AFTERNOON FOR THE NORTHERN BLACK HILLS...NORTHERN FOOTHILLS...STURGIS FOOTHILLS...AND BUTTE COUNTY IN SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF NORTHWEST AND CENTRAL SOUTH DAKOTA...MAINLY EAST OF A LINE FROM BUFFALO...TO PHILIP...TO MISSION. A SLIGHT RISK FOR SEVERE THUNDERSTORMS IS FORECAST FOR THE REST OF THE FORECAST AREA. A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE REGION TODAY MAKING CONDITIONS FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THERE WILL BE A THREAT FOR LARGE HAIL AND DAMAGING WINDS. THE POSSIBILITY ALSO EXISTS FOR A FEW OF THESE THUNDERSTORMS TO PRODUCE TORNADOES ACROSS FAR NORTHWEST AND SOUTH CENTRAL SOUTH DAKOTA. HEAVY RAIN IS ALSO POSSIBLE WITH DEVELOPING THUNDERSTORMS TODAY. ANY STRONG STORMS THAT DEVELOP COULD CAUSE FLASH FLOODING ACROSS AREAS WHERE THE GROUND IS ALREADY SATURATED FROM RECENT HEAVY RAINS... PARTICULARLY ACROSS THE NORTHERN BLACK HILLS AND FOOTHILLS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL RAINFALL IS LIKELY ON THURSDAY ACROSS THIS AREA AS UPSLOPE ENHANCED RAINFALL DEVELOPS. AS THE SYSTEM BEGINS TO MOVE EAST OF THE AREA...STRONG NORTHWEST WINDS WILL DEVELOP ACROSS THE PLAINS...ESPECIALLY NORTHWEST SOUTH DAKOTA. SUSTAINED WINDS OF 30 TO 40 MPH...WITH GUSTS TO AROUND 55 MPH...ARE EXPECTED DURING THE DAY FROM BUFFALO TO THE RAPID CITY AREA. AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED FROM FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Local storm report, Jun 6, 2:52 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT WED JUN 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TORNADO 10 SW GILLETTE 44.19N 105.64W
06/06/2007 CAMPBELL WY PUBLIC
NUMEROUS PUBLIC REPORTS OF A TORNADO ON THE
GROUND...POSSIBLY MORE THAN ONE. TORNADOES ARE MAKING
REPEATED TOUCHDOWNS. RELAYED BY CAMPBELL COUNTY EMERGENCY
MANAGER.
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 2:35 PM MDT | Severe Thunderstorm Warning | UNR | 55 min | |
| Jun 6, 3:10 PM MDT | Tornado Warning | UNR | 50 min | |
| Jun 6, 3:55 PM MDT | Severe Thunderstorm Warning | UNR | 80 min | |
| Jun 6, 4:09 PM MDT | Tornado Warning | UNR | Jackson | 66 min |
| Jun 6, 4:12 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade | 93 min |
| Jun 6, 4:26 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 64 min |
| Jun 6, 4:59 PM MDT | Tornado Warning | UNR | Jackson | 48 min |
| Jun 6, 5:07 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 53 min |
| Jun 6, 5:13 PM MDT | Severe Thunderstorm Warning | UNR | Haakon | 62 min |
| Jun 6, 5:26 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 64 min |
| Jun 6, 5:43 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 62 min |
| Jun 6, 5:58 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd, Tripp | 45 min |
| Jun 6, 2:27 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 63 min |
| Jun 6, 2:39 PM MDT | Tornado Warning | UNR | Campbell | 51 min |
| Jun 6, 3:27 PM MDT | Severe Thunderstorm Warning | UNR | Campbell | 63 min |
| Jun 6, 3:44 PM MDT | Tornado Warning | UNR | Campbell | 61 min |
| Jun 6, 4:20 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 55 min |
| Jun 6, 5:11 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 34 min |
Nearby
Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.